Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Raleigh, NC

August 2, 2004Granville County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 2, 2004, 6:25 PM EDT for Granville County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 6:25 PM EDT (22:25 UTC)
Expired
Aug 2, 2004, 8:00 PM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Granville County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 022224
FFWRAH
NCC077-030000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  FLASH FLOODING IN WEST CENTRAL GRANVILLE COUNTY FROM BEREA SOUTH   
  TO NEAR BUTNER.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  BEREA...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

LAT...LON 3639 7863 3620 7870 3618 7881 3633 7879

$$

BADGETT
1 follow-up statement
000 
WGUS72 KRAH 022242
FFSRAH
NCC077-022359-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT MON AUG 2 2004

...A FLASH FLOOD WARNING CONTINUES THROUGH 800 PM FOR WEST CENTRAL 
GRANVILLE COUNTY...

THERE HAVE BEEN SEVERAL REPORTS OF FLOODING ALONG US-158 AROUND 
BEREA AS OF 640 PM. DOPPLER RADAR ESTIMATES INDICATE AROUND 3.5 
INCHES OF RAIN FELL IN THE AREA BETWEEN 530 PM AND 635 PM. LOCATIONS 
THREATENED WITH FLASH FLOODING CONTINUE TO INCLUDE THE BEREA AREA 
SOUTHWEST TO THE PERSON COUNTY LINE. 

THE WATERS ARE EXPECTED TO BEGIN TO SUBSIDE AS THE RAIN TAPERS OFF 
BETWEEN 635 PM AND 730 PM. THOSE TRAVELING ON RURAL ROADS SHOULD BE 
EXTRA CAUTIOUS AND WATCH FOR WATER RUNNING ACROSS THE ROAD.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.


$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:50 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON AUG 2 2004

.SHORT TERM (THROUGH THURSDAY)...
EXTREMELY HIGH PRECIP WATER VALUES COUPLED WITH LOW LEVEL CONFLUENCE
SHOULD RESULT IN PROLONG PERIOD OF SHOWERS OVER THE EASTERN THIRD OF
FORECAST AREA TONIGHT. DUE TO HIGH PRECIP WATER... MOST SPOTS
WILL EASILY RECEIVE 1-2 INCHES WITH LOCALLY HEAVIER AMOUNTS. EXPECT
SHOWERS WILL BE MORE SPOTTY OVER WESTERN COUNTIES AND DIURNALLY
DRIVEN FOR THE MOST PART. THUS EXPECT TO HAVE A SHARP POP GRADIENT
ACROSS FORECAST REGION TONIGHT.

FOR TUE... EXPECT GRADUAL IMPROVING WEATHER CONDITIONS AS SUBSIDENCE
IN WAKE OF ALEX AND NORTHERLY FLOW IN THE LOW AND MID LAYERS SHOULD
DRY OUT AIRMASS. COULD SEE SOME INSTABILITY CONVECTION DURING THE
AFTERNOON SO WILL MAINTAIN SMALL CHANCE POP MOST LOCALES. LOW LEVEL
THICKNESS WITH FULL SUN SUGGEST MAX TEMPS IN THE 90-95 RANGE. EXPECT
SOME PERIODS OF CLOUDINESS HOWEVER...ESPECIALLY EAST. PLAN TO GO
WITH A RANGE OF 86-90.

AIRMASS CONTINUES TO DRY OUT TUE NIGHT AS S/W RIDGE CROSSES REGION.
EXPECT HOT CONDITIONS WED WITH PERIODS OF SUN AND CLOUDS AND
DEVELOPING SW FLOW. EXPECT MAX TEMPS LOW/MID 90S. AIRMASS SHOULD
SUPPORT ISOLATED CONVECTION WED AFTERNOON.

ETA TIMING OF NEXT SURFACE FRONT APPEARS TOO FAST. USING DEWPOINT
GRADIENT AS WELL AS LIFTED INDICE GRADIENT SUGGEST A TIMING
MORE COMPARABLE TO GFS. THUS WILL MAINTAIN CHANCE POP WED NIGHT AND
CONTINUE INTO THU WITH SLIGHTLY HIGHER POP IN THE SOUTH THU.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
UPPER TROUGH OVER EASTERN U.S. IN THE EARLY PART OF EXTENDED WILL
RESULT IN MAINLY DRY WEATHER WITH SLIGHTLY BELOW NORMAL TEMPS. DRIER
AIR PROGGED TO INFILTRATE REGION SAT INTO SUN AS SURFACE HIGH
BUILDS INTO REGION. BULK OF DRIER AIR WILL REMAIN NORTH OF CENTRAL
NC BUT POTENTIAL TO SEE DEWPOINTS DROP INTO THE 55-60 RANGE. CURRENT
GRIDS KEEP DEWPOINTS HOVERING AROUND 60 DEGREES ACROSS THE NORTH
HALF SAT AFTERNOON INTO SUN. LATER FORECAST ISSUANCE MAY NEED TO
TWEAK DEWPOINTS A FEW MORE DEGREES IF IT APPEARS RIDING WILL BE A
BIT STRONGER OR SURFACE HIGH A LITTLE FURTHER SOUTH THAN CURRENTLY
PROGGED.

&&

.AVIATION...
TROPICAL MOISTURE STILL ABUNDANT AT LOW LEVELS...PLUS NE FLOW WILL
CONTINUE TO BRING IN TROPICAL AIRMASS. SHRA/TSRA CONTINUE THROUGH
AROUND 00 UTC WEST AND UNTIL AROUND MIDNIGHT EAST WHERE RAINBANDS
FROM ALEX WILL HAVE MORE OF AN INFLUENCE. MVFR CEILINGS WILL BE
CONTINUED OVERNIGHT...WHILE MVFR VSBYS AND LIFR CEILINGS WILL BEGIN
AROUND 09 UTC. PERSISTENCE IS AGAIN PREFERRED WITH FOG/STRATUS
TOMORROW MORNING...WITH LOW END LIFR TO VLIFR CONDITIONS AT ALL
LOCATIONS. HOWEVER...EXPECT WINDS TO REMAIN A LITTLE STRONGER
SOUTHEAST DUE TO ALEX...SO VSBYS WILL REMAIN IFR VS LIFR AT FAY.
CONDITIONS IMPROVE AS DRIER AIR WORKS IN FROM THE WEST...MVFR
CONDITIONS BY 14 UTC.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 5 AM EDT TUESDAY FOR COASTAL PLAIN AND
     FAR EASTERN SANDHILL COUNTIES (ROUGHLY ALONG AND EAST OF I-95).
&&

AVIATION:     TDP/RFG
SHORT TERM:   WSS
LONG TERM:    WSS
Hazardous weather outlook, Aug 2, 5:40 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT MON AUG 2 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-030939-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
540 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER OUTER RAIN
BANDS ASSOCIATED WITH TROPICAL STORM ALEX WILL MOVE ACROSS THE AREA
TODAY. SOME LOCALLY HEAVY RAIN IS POSSIBLE AS THESE BANDS MOVE
ACROSS CENTRAL NORTH CAROLINA. ISOLATED THUNDERSTORMS ARE POSSIBLE
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
SPOTTERS ARE ADVISED TO REPORT SEVERE WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Aug 2, 4:22 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT MON AUG 2 2004

NCZ025-041-022145-
DURHAM NC-WAKE NC-
INCLUDING THE CITIES OF...DURHAM AND RALEIGH
422 PM EDT MON AUG 2 2004

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL MOVING
ACROSS THE TRIANGLE...

AT 421 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH EMBEDDED
THUNDERSTORMS STRETCHING ACROSS EASTERN WAKE COUNTY...MOVING
NORTHWEST AT ABOUT 15 MPH. FUQUAY VARINA...RALEIGH...WAKE FOREST...
APEX...CARY...THE RALEIGH DURHAM INTERNATIONAL AIRPORT...AND DURHAM
WILL ALL SEE VERY HEAVY RAINFALL IN THE NEXT HOUR. PERIODS OF
EXCESSIVE LIGHTNING WILL ALSO BE POSSIBLE AS THE LINE MOVES THROUGH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...TAKE SHELTER UNTIL THE STORM
HAS PASSED.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS
CAN BE EXPECTED...ESPECIALLY SINCE SOME AREAS HAVE ALREADY RECEIVED
HEAVY RAINFALL EARLIER TODAY.

TDP
Special weather statement, Aug 2, 5:50 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT MON AUG 2 2004

NCZ007-008-024-025-041-022315-
DURHAM NC-GRANVILLE NC-ORANGE NC-PERSON NC-WAKE NC-
550 PM EDT MON AUG 2 2004

...VERT HEAVY RAIN WILL MOVE ACROSS AREAS JUST NORTH OF THE TRIANGLE
THROUGH 7 PM...

AT 550 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
DURHAM TO NEAR OXFORD...MOVING TO THE WEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE CHAPEL HILL...
HILLSBOROUGH... ROXBORO... AND ROUGEMONT.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:55 PM EDTFlash Flood WarningRAHDurham80 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.